Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 303, NWS Denver/Boulder, CO

August 14, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2018, 4:25 PM MDT for Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 4:25 PM MDT (22:25 UTC)
Expired
Aug 14, 2018, 5:15 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 59 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS55 KBOU 142225
SVRBOU
COC123-142315-
/O.NEW.KBOU.SV.W.0303.180814T2225Z-180814T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
425 PM MDT TUE AUG 14 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Weld County in northeastern Colorado...

* Until 515 PM MDT.

* At 425 PM MDT, a severe thunderstorm was located 11 miles southwest
  of Grover, or 30 miles northeast of Greeley, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Grover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 10455 4091 10442 4083 10399 4058 10419
TIME...MOT...LOC 2225Z 293DEG 22KT 4079 10442 

HAIL...1.00IN
WIND...60MPH
 
$$

BAKER
2 follow-up statements
220 
WWUS55 KBOU 142254
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
454 PM MDT TUE AUG 14 2018

COC123-142315-
/O.CON.KBOU.SV.W.0303.000000T0000Z-180814T2315Z/
Weld CO-
454 PM MDT TUE AUG 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTH CENTRAL WELD COUNTY...

At 454 PM MDT, a severe thunderstorm was located 6 miles west of
Keota, or 35 miles northeast of Greeley, moving southeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Weld County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10446 4081 10433 4073 10407 4058 10419
TIME...MOT...LOC 2254Z 293DEG 22KT 4072 10420 

HAIL...1.00IN
WIND...<50MPH
 
$$

BOWEN
473 
WWUS55 KBOU 142307
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
507 PM MDT TUE AUG 14 2018

COC123-142317-
/O.EXP.KBOU.SV.W.0303.000000T0000Z-180814T2315Z/
Weld CO-
507 PM MDT TUE AUG 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY WILL
EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4070 10446 4081 10433 4073 10407 4058 10419
TIME...MOT...LOC 2307Z 293DEG 22KT 4070 10413 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM MDT, 2 hours earlier.

Area forecast discussion, Aug 14, 2:25 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
225 PM MDT Tue Aug 14 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 14 2018

Thunderstorms will continue to form over the mountains and
foothills this afternoon. Once the Urban Corridor and near by
plains destabilize more, the storms will be able to progress
eastward. Latest RAP and HRRR showing CAPE of 800-1400 J/kg in the
foothills and across the Urban Corridor late this afternoon and
evening. This combined with precipitable water values around an
inch and lift from a trough over Montana and Wyoming is expected
to produce scattered thunderstorms over the mountains, foothills,
and Urban Corridor. The airmass becomes more capped and more
stable across the eastern plains. Expect storms to die off as they
move east of the Urban Corridor this evening.

For Wednesday, a boundary will be over eastern Colorado. To the
west of it, models indicate there will be drier air. Also, most of
the models keep convection south of I-70 Wednesday. However,
there should be enough convergence along the boundary, moisture,
and instability to produce a few storms. Flow aloft will increase
and produce better shear. This along with CAPE of 1000-1500 J/kg
could produce a few severe storms Wednesday afternoon over the
eastern plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 14 2018

By Wednesday night the upper ridge will be over New Mexico and
extend east over the Gulf coast. Specific humidity values will
increase with PW values reaching to above an inch by late Wednesday.
For Wednesday night storms will mainly be focused over the higher
terrain of the Palmer divide with some cells being able to move over
the plains with the breakdown and northern movement of the surface
low. These storms will mainly be capable of gusty winds and small
hail.

For Thursday and Friday the upper ridge will retrograde back to the
West and North in Colorado. This will help to bring increased NW
flow over the state. A cold front will push through over the NE
plains Thursday afternoon that could produce enough CIN around peak
heating time to inhibit much convective potential outside of the
higher elevations of the mountains and foothills. Temperatures
Thursday will be hovering just around normal for this time of year
with highs in the mid to upper 80s. For Friday, some fog could be
possible over the plains during the early morning hours as moisture
will be high and temperatures slightly cooler in the post frontal
airmass. By the late morning hours a disturbance embedded in the NW
flow aloft will move over helping to introduce lift for storm
development across the plains by the late afternoon hours.
Instability is better over the far eastern plains after convective
initiation with CAPE in the 1000-1500 j/kg with just around 500 over
the Urban Corridor according to the GFS. PW values remain over an
inch with steering flow only 10-15 kts. This indicates that any
storms that do form will be slower moving and could produce a quick
half inch in less than 30 minutes under the stronger cells. Friday
will be slightly warmer than Thursday with highs in the upper 80s.

For the weekend and into the start of next week the upper ridge will
fully transition to over the western CONUS leaving Colorado in
increased NW flow. This will allow for the influx of upper waves and
fronts to bring cooler air and increased chances of showers and
thunderstorms to the region. The first shortwave will move through
Saturday into Sunday bringing storms Saturday late afternoon and
evening capable of brief heavy rain and small hail. As the shortwave
moved over forcing could continue storms overnight into Sunday. A
cold front is set to move out of WY into CO Monday ushering in
continued cooler temperatures with highs possibly in the 70s by
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 222 PM MDT Tue Aug 14 2018

Scattered thunderstorms are expected to move off the higher
terrain and across the Denver area late this afternoon and
evening, 22Z to 03Z. Just mid and high clouds are expected tonight
and into Wednesday. Smoke will persist and may limit visibility
somewhat. There will be a slight chance for thunderstorms
Wednesday afternoon, not as high of chance as today. The better
chance for storms Wednesday will be south and east of the Denver
area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, Aug 14, 11:00 AM MDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Tue Aug 14 2018

COZ030>051-151700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains and
foothills this afternoon. Storms are expected to spread onto the
Urban Corridor and nearby plains in the late afternoon and early
evening. Heavy rain, wind gusts to 50 mph,and small hail will
occur with some of the storms. A severe storm or two can't be
ruled out with hail larger than one inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered storms will be possible Wednesday through
Friday. On Wednesday, one or two of the storms across the Palmer
Divide and plains east of Denver could become marginally severe
with hail and damaging winds possible. By the end of the work
week, locally heavy rainfall will be possible from thunderstorms
which will tend to be slower moving. On Saturday, an upper level
trough of low pressure moving over the state may lead to an
increase in storm activity with some stronger storms possible east
of the mountains. Temperatures through the period will be close to
seasonal normals with highs in the upper 80s with a cool down by
Sunday with highs dropping into the lower 80s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 14, 3:12 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
312 PM MDT TUE AUG 14 2018

COZ035-142200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
312 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Glen Haven, or 19 miles west of Fort Collins, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glen Haven and Drake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4053 10525 4053 10527 4045 10523 4044 10523
      4045 10524 4041 10523 4033 10533 4050 10551
      4049 10548 4051 10548 4047 10539 4048 10536
      4052 10543 4055 10543 4056 10547 4055 10548
      4057 10550 4062 10542
TIME...MOT...LOC 2111Z 315DEG 17KT 4054 10543

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:12 PM MDTSpecial Weather StatementBOULarimer48 min
Aug 14, 3:44 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Aug 14, 4:30 PM MDTSevere Thunderstorm WarningBOULarimer27 min
Aug 14, 4:56 PM MDTSevere Thunderstorm WarningBOUJefferson49 min
Aug 14, 4:56 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer22 min
Aug 14, 5:08 PM MDTSevere Thunderstorm WarningBOUPark52 min
Aug 14, 5:16 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld29 min
Aug 14, 5:39 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Douglas, Jefferson51 min
Aug 14, 5:47 PM MDTSevere Thunderstorm WarningBOUAdams, Weld28 min
Aug 14, 5:51 PM MDTAreal Flood AdvisoryBOUAdams, Boulder, Weld114 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.